EconPapers    
Economics at your fingertips  
 

Self-consistency and a generalized principal subspace theorem

Thaddeus Tarpey and Nicola Loperfido ()

Journal of Multivariate Analysis, 2015, vol. 133, issue C, 27-37

Abstract: Principal subspace theorems deal with the problem of finding subspaces supporting optimal approximations of multivariate distributions. The optimality criterion considered in this paper is the minimization of the mean squared distance between the given distribution and an approximating distribution, subject to some constraints. Statistical applications include, but are not limited to, cluster analysis, principal components analysis and projection pursuit. Most principal subspace theorems deal with elliptical distributions or with mixtures of spherical distributions. We generalize these results using the notion of self-consistency. We also show their connections with the skew-normal distribution and projection pursuit techniques. We also discuss their implications, with special focus on principal points and self-consistent points. Finally, we access the practical relevance of the theoretical results by means of several simulation studies.

Keywords: Location mixtures; Principal points; Projection pursuit; Skewness; Skew-normal distribution; Spherical distribution (search for similar items in EconPapers)
Date: 2015
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (3) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0047259X14001948
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jmvana:v:133:y:2015:i:c:p:27-37

Ordering information: This journal article can be ordered from
http://www.elsevier.com/wps/find/supportfaq.cws_home/regional
https://shop.elsevie ... _01_ooc_1&version=01

DOI: 10.1016/j.jmva.2014.08.012

Access Statistics for this article

Journal of Multivariate Analysis is currently edited by de Leeuw, J.

More articles in Journal of Multivariate Analysis from Elsevier
Bibliographic data for series maintained by Nithya Sathishkumar ().

 
Page updated 2021-04-20
Handle: RePEc:eee:jmvana:v:133:y:2015:i:c:p:27-37